There’s a new threat this holiday season. The New York Times reports that toxicologists have a warning for anyone getting into the spices over Thanksgiving to be extra careful of nutmeg.
The spice has long been noted for its unpleasant side effects when abused or taken in large quantities, thanks to a chemical in it called myristicin, which “belongs to a family of compounds with psychoactive potential.” It seems that the spice has often been used by prison inmates or teenagers who are looking for an accessible high. As little as two tablespoons of nutmeg can cause what the Times describes as “an out-of-body sensation.”
So just what does an overdose of nutmeg feel like? “People have told me that it feels like you are encased in mud,” Dr. Edward Boyer, Professor of Emergency Medicine at the University of Massachusetts Medical School, told the Times. “You’re not exactly comatose, but you feel really sluggish. And your remembrance of events during this time period is incomplete at best.”
Boyer also told the Times that he’d seen two cases of nutmeg poisoning that were so severe, the patients needed to be hospitalized.
There is good news, however, for most nutmeg fans. The amount of spice added to traditional pumpkin pie recipes or sprinkled on egg nog won’t cause any adverse reactions.
- From Jan. 6 to Tyre Nichols, American Life Is Still Defined by Caste
- As People Return to Offices, It’s Back to Miserable for America’s Working Moms
- The Real Reason Florida Wants to Ban AP African-American Studies, According to an Architect of the Course
- Column: Tyre Nichols' Killing Is The Result of a Diseased Culture
- Without Evusheld, Immunocompromised People Are on Their Own Against COVID-19
- TikTok's 'De-Influencing' Trend Is Here to Tell You What Stuff You Don't Need to Buy
- Column: America Goes About Juvenile Crime Sentencing All Wrong
- Why Your Tax Refund May Be Lower This Year